EconPapers    
Economics at your fingertips  
 

Dependence structure between sukuk (Islamic bonds) and stock market conditions: An empirical analysis with Archimedean copulas

Nader Naifar, Shawkat Hammoudeh and Mohamed S. Al dohaiman

Journal of International Financial Markets, Institutions and Money, 2016, vol. 44, issue C, 148-165

Abstract: We investigate the dependence structure between major local sukuk (Islamic bonds) yields in three Muslim countries and various stock market conditions as represented by national, regional and global stock market returns and conditional volatility. We consider the three largest country sukuk markets in the world which are for Malaysia, United Arab Emirates and Saudi Arabia, as well as their stock markets, the global Islamic stock index as the global representative of faith-based investing, the S&P index for Asia as the proxy for the regional stock market and the S&P 500 index as the global stock factor. We use the Archimedean copula models: Gumbel, Clayton, Frank and AMH which have different tail dependence structures. The results show that the three largest country sukuk indices exhibit significant dependence but only with the volatility of the considered stock markets. Moreover, the dependence structure between the local sukuk yields and the various stock markets’ volatility is asymmetric and oriented toward the upper side for Malaysia and United Arab Emirates, while it has a symmetric dependence for the Saudi Arabian market. We also find that the country sukuk yields are more sensitive to the global conventional stock market rather than to the global Islamic, regional and local stock markets.

Keywords: Sukuk; Islamic finance; Conditional volatility; Dependence structure; Archimedean copula; Non-linear analysis (search for similar items in EconPapers)
JEL-codes: G02 G15 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (29)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443116300427
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:44:y:2016:i:c:p:148-165

DOI: 10.1016/j.intfin.2016.05.003

Access Statistics for this article

Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely

More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:intfin:v:44:y:2016:i:c:p:148-165